Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Birmingham, AL

January 2, 2017Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 2, 2017, 7:00 AM CST for Greene County, Sumter County, Alabama. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 7:00 AM CST (13:00 UTC)
Expired
Jan 2, 2017, 7:21 AM CST
In force
21 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 114 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 7:05 AM CSTHAIL 14 Wsw Gainesville, AL.
Jan 2, 7:08 AM CSTHAIL 0.5Gainesville, ALDIME SIZE HAIL REPORTED BY FIRE CHIEF IN DOWNTOWN GAINESVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WUUS54 KBMX 021300
SVRBMX
ALC063-119-021345-
/O.NEW.KBMX.SV.W.0001.170102T1300Z-170102T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
700 AM CST MON JAN 2 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sumter County in west central Alabama...
  Central Greene County in west central Alabama...

* Until 745 AM CST

* At 659 AM CST, a severe thunderstorm was located near Gainesville,
  or 11 miles north of Livingston, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eutaw, Boligee, Union, Gainesville, Epes, Emelle, New West Greene,
  West Greene, Allison, Lewiston, New Mount Hebron, Clinton, I 20
  Rest Area Near Eutaw, Pleasant Ridge and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3305 8807 3304 8804 3304 8803 3305 8804
      3305 8803 3307 8802 3290 8780 3290 8781
      3288 8781 3288 8782 3287 8782 3286 8783
      3285 8782 3285 8783 3284 8783 3264 8821
      3274 8834
TIME...MOT...LOC 1259Z 240DEG 49KT 3277 8818 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
062 
WWUS54 KBMX 021315
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
715 AM CST MON JAN 2 2017

ALC119-021325-
/O.CAN.KBMX.SV.W.0001.000000T0000Z-170102T1345Z/
Sumter AL-
715 AM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SUMTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3305 8807 3304 8805 3304 8803 3307 8802
      3299 8791 3293 8794 3280 8807 3281 8808
      3280 8810 3283 8814 3283 8818 3284 8818
      3284 8817 3285 8816 3286 8816 3288 8818
      3291 8819
TIME...MOT...LOC 1315Z 240DEG 49KT 3288 8796 

$$

ALC063-021345-
/O.CON.KBMX.SV.W.0001.000000T0000Z-170102T1345Z/
Greene AL-
715 AM CST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CST
FOR NORTHWESTERN GREENE COUNTY...

At 715 AM CST, a severe thunderstorm was located near Eutaw, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Union, New West Greene, West Greene, Clinton, Lewiston, Pleasant
Ridge and New Mount Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3305 8807 3304 8805 3304 8803 3307 8802
      3299 8791 3293 8794 3280 8807 3281 8808
      3280 8810 3283 8814 3283 8818 3284 8818
      3284 8817 3285 8816 3286 8816 3288 8818
      3291 8819
TIME...MOT...LOC 1315Z 240DEG 49KT 3288 8796 

HAIL...1.00IN
WIND...60MPH
 
$$

56
569 
WWUS54 KBMX 021321
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
721 AM CST MON JAN 2 2017

ALC063-021329-
/O.CAN.KBMX.SV.W.0001.000000T0000Z-170102T1345Z/
Greene AL-
721 AM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3305 8807 3304 8805 3304 8803 3307 8802
      3299 8791 3293 8794 3280 8807 3281 8808
      3280 8810 3283 8814 3283 8818 3284 8818
      3284 8817 3285 8816 3286 8816 3288 8818
      3291 8819
TIME...MOT...LOC 1318Z 240DEG 49KT 3291 8789 

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 6:06 AM CST, 54 minutes earlier.

Area forecast discussion, Jan 2, 6:06 AM CST, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
606 AM CST Mon Jan 2 2017

.UPDATE...
For 12Z Aviation.

&&

.DISCUSSION...

An active severe weather day is shaping up across the Gulf States,
and confidence in the local severe weather threat has increased
somewhat this morning. However, the threat across our forecast
area remains very conditional on mesoscale features and quite
complicated. Overnight convection extending from the southeast tip
of Louisiana into Southeast AL and southern Georgia has created an
effective cold front which is now beginning to stall. This
boundary should begin to return northward later this morning and
become the effective warm front. To the north of this boundary,
the airmass is rather stable and characterized by temperatures and
dewpoints in the lower 60s. Some modification of the airmass is
possible north of the effective warm front as SSW 850 mb flow
continues to feed moisture into the region, but the strongest CAPE
should remain south of the boundary. For this reason and in the
scenarios discussed below, we will continue to show the northern
one-third of the forecast area as having no discernible severe
weather risk.

Part 1 (Noon to 8 PM): Elevated thunderstorm activity has formed
this morning in Southwest Mississippi and may reach our southwest
counties late this morning into the early afternoon. At the same
time, airmass modification may lead to surface-based instability
as these storms arrive into the CWA. There is some suggestion by
recent model information that another effective warm front will
develop in the vicinity of the Highway 80 corridor, enhancing the
threat for tornadoes and damaging winds. To account for this, our
severe weather timeframe will be shown starting at noon with an
elevated risk area extending from Demopolis to Phenix City
southward and a lower threat to the north.

Part 2 (8 PM to 3 AM): We are now also concerned about the
potential for a more substantial nocturnal severe weather
episode mainly along and south of the Interstate 85 corridor.
Short range ensemble guidance and other individual models are
coming to a consensus regarding the development of a 45-55 kt LLJ
tonight across southern Alabama along with large clockwise-curved
hodographs. This LLJ could promote the advancement of much
stronger CAPE into our S/SE counties after 8 PM. Mid-level lapse
rates have also been trending stronger with time, and forecast
soundings show an increasingly dangerous environment. What
initially may form into a QLCS could break up into supercells as
the 500 mb trough deamplifies and and 0-6 km shear vectors become
westerly or even west-northwesterly. The threat appears to
continue much longer than previously thought, and an elevated risk
for tornadoes and damaging winds will be maintained through 3 AM.
A strong tornado or two may also be possible, and that possibility
will need to be evaluated in later updates.

There is still not a good model consensus beyond Wednesday,
leading to continued low forecast confidence. Ensemble members
continue to show a wide range of possibilities from wintry
precipitation to all rain to totally dry conditions for Thursday
through Saturday. A slight chance for a wintry mix was kept in for
Friday into Friday for consistency.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Band of showers across the U.S. 80 corridor and southward this
morning. A few lightning strikes near TOI otherwise expecting TS
activity to increase during the day from the south/southwest
spreading across/into all areas of TAFs by afternoon as a warm
front progresses northward and ahead of a cold front to our
northwest. Until then IFR cigs and MVFR fog will be common along
I-20 corridor behind earlier rain shield. Some storms could be
strong this afternoon and tonight especially in the MGM/TOI area.

08

&&

.FIRE WEATHER...

Wet conditions will continue through tonight with drier conditions
to follow. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  58  65  47  51 /  90 100  20  10  10
Anniston    68  59  66  48  54 /  90 100  20  10  10
Birmingham  70  59  66  49  53 /  90  90  20  10  10
Tuscaloosa  71  58  68  49  54 / 100  80  10  10  10
Calera      70  59  67  49  54 /  90  90  20  10  10
Auburn      69  60  68  50  58 /  90 100  20  10  10
Montgomery  73  60  72  52  61 / 100  90  10  10  10
Troy        72  59  72  51  63 /  90  90  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 9 AM CST this morning for the following
counties: Bibb...Blount...Calhoun...Cherokee...Cleburne...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion...
Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa...
Walker...Winston.

Flash Flood Watch through 6 AM Tuesday for the following
counties: Barbour...Bullock...Chambers...Lee...Lowndes...Macon...
Montgomery...Pike...Russell.

&&

87/08
Hazardous weather outlook, Jan 2, 6:23 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 AM CST MON JAN 2 2017

ALZ011>015-017>050-031530-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
623 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

LOW CLOUDS AND FOG WILL LIMIT VISIBILITIES TO ONE MILE OR LESS AT
TIMES ACROSS PORTIONS OF CENTRAL ALABAMA THROUGH AROUND 9 AM. USE
CAUTION WHILE DRIVING.

A LIMITED RISK FOR SEVERE STORMS IS POSSIBLE FOR THIS AFTERNOON
AND OVERNIGHT FROM AROUND NOON TO AROUND 3 AM ACROSS PORTIONS OF
CENTRAL ALABAMA. THE RISK WILL BE GENERALLY ALONG AND SOUTH OF A
MILLPORT TO CALERA TO LAFAYETTE LINE FROM NOON TO 8 PM SHIFTING TO
ALONG AND SOUTH OF A LIVINGSTON TO CALERA TO CHEAHA LINE FROM 8 PM
TO AROUND 3 AM. AN ENHANCED RISK WILL BE POSSIBLE ALONG AND SOUTH
OF A LINE FROM DEMOPOLIS TO MONTGOMERY TO JUST NORTH OF AUBURN
INITIALLY FROM AROUND NOON TO 8 PM SHIFTING TO ALONG AND SOUTH OF
A SELMA TO JUST NORTH OF AUBURN LINE FROM AROUND 8 PM TO 3 AM.
ALTHOUGH UNCERTAINTY REMAINS, CONFIDENCE HAS INCREASED SOME. THE
MAIN THREATS WILL BE POSSIBLE TORNADOES, DAMAGING WINDS UP TO 60
MPH, AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED BY THIS AFTERNOON.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:11 PM CSTDense Fog AdvisoryBMXBibb, Blount, Calhoun, Cherokee, Cleburne, Etowah and 14 more14 hr
Jan 2, 5:05 AM CSTFlash Flood WatchBMXBarbour, Bullock, Chambers, Lee, Lowndes, Macon and 3 more19 hr
Jan 2, 7:22 AM CSTSpecial Weather StatementBMXGreene53 min
Jan 2, 8:04 AM CSTSpecial Weather StatementBMXTuscaloosa41 min
Jan 2, 8:48 AM CSTSpecial Weather StatementBMXTuscaloosa42 min
Jan 2, 9:04 AM CSTSpecial Weather StatementBMXJefferson41 min
Jan 2, 9:13 AM CSTSevere Thunderstorm WarningBMXJefferson30 min
Jan 2, 9:48 AM CSTAreal Flood WarningBMXBibb, Blount, Chilton, Greene, Hale, Jefferson and 3 more117 min
Jan 2, 9:48 AM CSTSpecial Weather StatementBMXBibb42 min
Jan 2, 10:02 AM CSTSpecial Weather StatementBMXJefferson43 min
Jan 2, 10:35 AM CSTSpecial Weather StatementBMXChilton, Shelby40 min
Jan 2, 11:07 AM CSTSpecial Weather StatementBMXCoosa, St. Clair, Talladega38 min
Jan 2, 11:45 AM CSTAreal Flood AdvisoryBMXBibb, Chilton, Hale, Jefferson, St. Clair, Shelby and 3 more2 hr
Jan 2, 11:48 AM CSTSpecial Weather StatementBMXCalhoun, Clay, Talladega42 min
Jan 2, 12:11 PM CSTSpecial Weather StatementBMXMarengo49 min
Jan 2, 12:36 PM CSTAreal Flood AdvisoryBMXCalhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more114 min
Jan 2, 1:09 PM CSTAreal Flood AdvisoryBMXAutauga, Bibb, Chilton, Coosa, Dallas, Elmore and 3 more2 hr
Jan 2, 3:51 PM CSTTornado WarningBMXPike34 min
Jan 2, 4:11 PM CSTTornado WarningBMXBullock48 min
Jan 2, 5:24 PM CSTFlash Flood WarningBMXAutauga, Lowndes, Montgomery6 hr
Jan 2, 5:27 PM CSTFlash Flood WarningBMXBullock, Pike6 hr
Jan 2, 5:56 PM CSTFlash Flood WarningBMXBarbour, Russell5 hr
Jan 2, 5:59 PM CSTFlash Flood WarningBMXElmore, Macon, Montgomery, Tallapoosa5 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.